Wisconsin, 2017Flash Flood and Damaging Winds in Wisconsin, July 12, 2017
July 12, 2017 · NWS MPX · 5 events in 3 counties and zones
A complex of thunderstorms that developed across west central Minnesota early Wednesday morning, moved eastward into east central, Minnesota, and into west central Wisconsin. It produced a wide swath of damaging winds, especially in east central Minnesota, north of the Twin Cities metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms that developed across west central Minnesota early Wednesday morning, moved eastward into east central, Minnesota, and into west central Wisconsin. It produced a wide swath of damaging winds, especially in east central Minnesota, north of the Twin Cities metro area. As the storms moved into west central Wisconsin, additional damage occurred, including damage to a local Menards, and a home was blown off its foundation.
In Chippewa County Wisconsin, the approaches on both sides of a bridge were taken out early in the morning due to heavy rain. The location was on 20th Avenue approximately .8 miles east of County Hwy K in the Town of Lafayette, Chippewa County. The area reportedly received about three inches of rain overnight. The township also had shoulder damage at County Hwy J and 190th Street.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 12, 12:07 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 12, 12:07 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
107 AM CDT Wed Jul 12 2017
.UPDATE...
Issued at 1251 AM CDT Wed Jul 12 2017
Updated to include 06z aviation discussion below.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM CDT Tue Jul 11 2017
Not much change in the scenario and thinking of tonight's expected
thunderstorm event outside of slightly later timing.
Surface analysis puts a low pressure center along the
international border with central North Dakota with a warm front
snaking southeast into far southwestern Minnesota and a trailing
cold front into the western Dakotas. Aloft, the upper level
pattern continues to flatten in advance of a kicker shortwave
disturbance dropping in from Saskatchewan province. As the frontal
system moves east, the warm front will gradually lift north,
bringing a surge of lower level moisture into the region which
will add to an already unstable atmosphere. Dewpoints in southern
MN have already climbed to around 70 degrees with mid-60s
dewpoints around the I-94 corridor. This will contribute to
3000-4000 j/kg of MUCAPE over southern and western portions of the
coverage area. There is a slight delay in the initiation due to
good capping and the slower arrival of the upstream shortwave but
the thinking is still that storm initiation will occur in the
eastern Dakotas around 22z. Storms will initially take the form of
discrete cells capable of large hail and isolated tornadoes. As
the event unfolds, the storms will increase in coverage to the
southeast, gradually developing into bows/segments, taking on an
MCS-type formation. This will then transition the mode to large
hail and damaging straight-line winds later into the evening
(though isolated tornadoes are still possible). The storms will
likely reach the STC area around 03z and the Twin Cities area
around 05z. The deep moisture will also allow any storms that form
capable of producing heavy rain, giving rise to an isolated
flooding hazard. The activity will gradually wind down during the
early morning hours as the low pressure center arrives near KSTC
by daybreak and will shift to KMSP by midday tomorrow. While the
precipitation comes to an end, low clouds will likely linger for
much of the day tomorrow along with cooler temperatures.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM CDT Tue Jul 11 2017
By tomorrow evening, we'll be on the cool side of the front with
dew points falling into the 50s as the low pressure system
begins departing to our east. Still, cyclonic flow aloft on the
backside of the wave keeps some pops in the east tomorrow night.
High pressure at the surface will build in from Canada and
Thursday will be nearly 10 degrees below normal for high
temperatures, meaning highs will be in the low to mid 70s across
the area.
Friday will be a gorgeous summer day as the high builds in and
temperatures warm back into the 80s under mostly sunny skies. The
heat continues to build Saturday and temperatures around 90
degrees look plausible. Dew points will rise to near 70 during the
afternoon and there is a chance of seeing isolated thunderstorms
develop. There is not much of a trigger for storms but a few stray
storms could initiate. Wet Bulb Globe Temperatures reach the mid
80s during the afternoon so we do advise that people active
outdoors make sure to stay hydrated and take breaks as necessary.
The guidance wants to dig a trough across the Great Lakes Sunday
which would bring us a cooler northwest flow temporarily, and
another surface high moves in.
Early next week looks hot as southerly winds increase behind the
departing high and as the main upper ridge starts leaning farther
east.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1251 AM CDT Wed Jul 12 2017
Thunderstorms have developed over western and central MN earlier
this evening and will continue shifting east through the overnight
hours. The strongest activity is in central MN, producing a 61kt
gust at KAXN. Still looking for storms to impact all the sites
except possibly KRWF which may well be out of the path of any
thunderstorms. There is also the chance of MVFR ceilings close to
daybreak for sites behind thunderstorm activity but confidence is
not as high at this point on MVFR to IFR ceilings. VFR conditions
are expected to prevail for much of the day tomorrow with either
high ceilings or multiple SCT levels.
KMSP...Looks like the best shot for KMSP to see thunderstorms is
with the cluster currently approaching KHCD. This activity looks
to move into the KMSP area around 08z-09z, dropping conditions
likely to MVFR and potentially IFR. The activity should clear out
by the time of the morning push and conditions will remain VFR
through the day. Wind speeds away from thunderstorms will
generally remain 10 kt or less.
/OUTLOOK FOR KMSP/
Thu...VFR. Wind NW 5-10 kts.
Fri...VFR. Wind variable less than 5 kts.
Sat...VFR. Wind SW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
UPDATE...JPC
SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Jul 11, 9:14 PM CST, 4 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1014 PM CDT Tue Jul 11 2017
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1014 PM CDT Tue Jul 11 2017
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Tonight
There is a Slight Risk of severe thunderstorms for all of central
and southern Minnesota into west central Wisconsin. Large hail,
damaging winds, and isolated tornadoes are possible this evening
into the early morning hours. Heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heat and humidity will build back into the region Saturday.
People who are active outdoors will need to remember to stay
hydrated and take breaks as needed.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will likely be needed tonight.
In the hours before
Special weather statement, Jul 11, 10:02 PM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1102 PM CDT TUE JUL 11 2017
MNZ047-048-055-120430-
Stevens-Pope-Swift-
1102 PM CDT TUE JUL 11 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHEASTERN
STEVENS AND NORTHWESTERN SWIFT COUNTIES...
At 1102 PM CDT, a strong thunderstorm was located near Lake Oliver,
or 12 miles south of Morris, moving east at 45 mph.
Nickel size hail is possible with this storm.
This storm will be near...
Hancock around 1115 PM CDT.
Lake Hassel around 1130 PM CDT.
Other locations impacted by this storm include Lake Emily, Clontarf
and Benson Airport.
This includes U.S. Highway 59 between mile markers 149 and 159.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4535 9611 4547 9612 4557 9552 4531 9551
TIME...MOT...LOC 0402Z 264DEG 38KT 4541 9598
BORGHOFF
Local storm report, Jul 11, 10:54 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM HAIL 1 S BRANDON 45.95N 95.60W
07/11/2017 E0.75 INCH DOUGLAS MN LAW ENFORCEMENT
AT I-94 EXIT TO BRANDON.
&&
TDKLocal storm report, Jul 11, 10:59 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1159 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM TSTM WND GST 1 SSW ALEXANDRIA 45.87N 95.39W
07/11/2017 M68 MPH DOUGLAS MN ASOS
MEASURED 61KT GUST. NUMEROUS TREES DOWN IN
ALEXANDRIA PER LAW ENFORCEMENT.
&&
JPCLocal storm report, Jul 12, 12:56 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
156 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND DMG BELLINGHAM 45.14N 96.29W
07/11/2017 LAC QUI PARLE MN PUBLIC
DOWNED POWER-LINES AROUND BELLINGHAM. MANY
LARGE TREES DOWN, AND DAMAGE TO THE LAC QUI
PARLE COUTNY WORKS GARAGE.
&&
AMKLocal storm report, Jul 12, 1:09 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 AM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG BELLINGHAM 45.14N 96.29W
07/11/2017 LAC QUI PARLE MN PUBLIC
DOWNED POWER-LINES AROUND BELLINGHAM. MANY
LARGE TREES DOWN, AND DAMAGE TO THE LAC QUI
PARLE COUTNY WORKS GARAGE.
&&
AMKSpecial weather statement, Jul 12, 1:27 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
227 AM CDT WED JUL 12 2017
MNZ060>063-120800-
Anoka-Washington-Hennepin-Ramsey-
227 AM CDT WED JUL 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENNEPIN...ANOKA...NORTHERN WASHINGTON AND RAMSEY COUNTIES...
At 226 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near East Bethel to Ham Lake to near
Dayton. Movement was southeast at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Blaine and Lino Lakes around 230 AM CDT.
Brooklyn Center, Fridley, Shoreview, Forest Lake and Hugo around
235 AM CDT.
Minneapolis, New Brighton, Columbia Heights, Vadnais Heights and
Mounds View around 240 AM CDT.
Maplewood, Roseville, Oakdale, White Bear Lake and Mahtomedi
around 245 AM CDT.
St. Paul and Lake Elmo around 250 AM CDT.
Woodbury, West St. Paul and Stillwater around 255 AM CDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4536 9302 4529 9302 4529 9292 4519 9277
4511 9274 4507 9280 4492 9292 4490 9304
4492 9305 4492 9313 4489 9318 4523 9353
4531 9330 4541 9320 4541 9309
TIME...MOT...LOC 0726Z 312DEG 46KT 4537 9311 4524 9321 4517 9344
BORGHOFFThunderstorm Wind, Polk
- When
- July 12, 1:45 AM CST to 1:55 AM CST
- Where
- Polk County, 0.51 mi E of St Croix Falls to 0.82 mi SW of Balsam Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 45.400, -92.639
Numerous trees were blown down east of St. Croix Falls, to Balsam Lake. A home was also blown off its foundation, and a wall from a Menards store was blown down.
Thunderstorm Wind, St. Croix
- When
- July 12, 1:48 AM CST to 1:50 AM CST
- Where
- St. Croix County, 0.69 mi N of Somerset to 1.48 mi ENE of Somerset
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.130, -92.680
Numerous trees were blown down around Somerset.
Thunderstorm Wind, Polk
- When
- July 12, 1:51 AM CST to 2:01 AM CST
- Where
- Polk County, 0.98 mi S of Amery to Clayton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 45.306, -92.368
Several large trees were blown down along a swath from Amery to Clayton.
Thunderstorm Wind, St. Croix
- When
- July 12, 1:52 AM CST
- Where
- St. Croix County, Star Prairie
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.200, -92.530
Several trees and power lines were blown down in Star Prairie.
Flash Flood, Chippewa
- When
- July 12, 2:30 AM CST to 4:30 AM CST
- Where
- Chippewa County, 3.06 mi SSW of Bateman to 3.18 mi SSW of Bateman
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 44.889, -91.292
The approach on both sides of a bridge were taken out early this morning due to heavy rain. The location was on 20th Avenue approximately .8 miles east of County Hwy K in the Town of Lafayette, Chippewa County. The area reportedly received about three inches of rain overnight. The township also had shoulder damage at County Hwy J and 190th Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 12 to 13, 20172 deaths · 1 event
- Flooding and Hail in Massachusetts, July 12, 2017$1.1 million · 1.25 in hail · 34 events
- Flash Flooding and Flood in Wisconsin, July 12 to 13, 2017$77,000 · 4 events
- Flash Flood and Lightning Strike in Mississippi, July 12 to 15, 20171 injured · $33,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 12, 2017$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Flooding in Missouri, July 12 to 13, 201756 kt wind · 14 events
- Waterspouts in Gulf of Mexico, July 12 to 13, 201712 events
- Damaging Wind in New York, July 12, 2017$15,000 · 50 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 12, 20177 events
- Tornado and Hail in Wisconsin, July 12, 2017$5,000 · EF0 · 7 events
- Flash Flood and Damaging Winds in New York, July 12 to 13, 2017$1,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Connecticut, July 12, 2017$9,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713696, 713695, 713699, 713698, 715466.